Translator Disclaimer
November, 1994 Can We Reach Consensus on Census Adjustment?
Thomas R. Belin, John E. Rolph
Statist. Sci. 9(4): 486-508 (November, 1994). DOI: 10.1214/ss/1177010261

Abstract

Attempting a complete headcount is an imperfect method for carrying out a census, as is modifying an attempted headcount with sample-based adjustments. It is a mistake to assume that one approach enjoys a scientific presumption over the other. There are important details available from evaluation studies of the 1990 decennial census that reflect upon the accuracy of adjusted and unadjusted census figures. Decisions about adjustment might therefore be based on comparing the accuracy of alternative census-taking strategies at some level of aggregation of the population. In any such comparison, the choices of an appropriate level of aggregation, the factors defining the aggregation, and appropriate loss criteria are important issues to decide in advance. After providing context for decisions about census-taking strategy, we comment on the recent literature on census adjustment, including the papers by Freedman and Wachter and by Breiman contained in this issue; we also discuss the Census Bureau's plans for the year 2000. We conclude that the 1990 approach to summarizing the accuracy of an adjusted census can be improved upon, but that many of the criticisms of census adjustment do not reflect a balanced decision-making perspective. We also conclude that the Census Bureau is pursuing constructive research in evaluating a "one-number census," and we suggest that statisticians have a role to play in avoiding the costly legal battles that have plagued recent censuses by assisting in the process of deciding on a design for the 2000 census.

Citation

Download Citation

Thomas R. Belin. John E. Rolph. "Can We Reach Consensus on Census Adjustment?." Statist. Sci. 9 (4) 486 - 508, November, 1994. https://doi.org/10.1214/ss/1177010261

Information

Published: November, 1994
First available in Project Euclid: 19 April 2007

Digital Object Identifier: 10.1214/ss/1177010261

Rights: Copyright © 1994 Institute of Mathematical Statistics

JOURNAL ARTICLE
23 PAGES


SHARE
Vol.9 • No. 4 • November, 1994
Back to Top